Question | Discussion | References | CME Credit

Updated July 2, 2011

Case 2: Antiretrovirals and Tuberculosis Therapy

Authors: [an error occurred while processing this directive]

A 37-year-old Hispanic male is newly diagnosed with both HIV infection and pulmonary tuberculosis. His laboratory studies show a CD4 count of 6 cells/mm3 and an HIV RNA greater than 500,000 copies/ml. He is started on four-drug therapy for tuberculosis that consists of isoniazid, ethambutol, rifampin, and pyrazinamide. The plan is to start antiretroviral therapy after 2 weeks of anti-tuberculosis therapy. One of two antiretroviral therapy regimens are being considered: (1) tenofovir plus emtricitabine plus efavirenz (Atripla), or (2) tenofovir plus emtricitabine (Truvada) plus darunavir (Prezista) plus ritonavir (Norvir).

Which of the following is TRUE regarding a potential drug-drug interaction?

A Isoniazid will markedly decrease darunavir and ritonavir levels.
B Rifampin will increase efavirenz levels by at least 50%.
C Rifampin will significantly lower darunavir and ritonavir levels.
D Ethambutol will lower efavirenz levels by at least 50%.